Minnesota, 2010Flash Flooding and Hail in Minnesota, June 26, 2010
June 26, 2010 · NWS FSD · 16 events in 6 counties and zones
Thunderstorms produced numerous reports of damaging winds, along with several reports of flash flooding and one large hail report, across southwest Minnesota during the late afternoon and early evening of June 26th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced numerous reports of damaging winds, along with several reports of flash flooding and one large hail report, across southwest Minnesota during the late afternoon and early evening of June 26th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 26, 2:00 PM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Jun 26, 2:00 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT SAT JUN 26 2010
.DISCUSSION...
SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED TONIGHT. STORMS
BEGINNING TO DEVELOP ALONG SEVERAL BOUNDARIES ACROSS THE AREA. MAIN
SURFACE WARM FRONT EXTENDING FROM NEAR LAKE ANDES TO MADISON TO
PIPESTONE TO SPIRIT LAKE. STORMS ALONG THIS LINE LATE THIS AFTERNOON
WILL CARRY THE POTENTIAL TO PRODUCE TORNADOES. EXTREME CAPE OF 4000-
5000 J/KG ALONG WITH MODERATE WIND SHEAR SHOULD PRODUCE POTENTIAL
FOR LARGE HAIL...DAMAGING WINDS AND TORNADOES.
AS THE SYSTEM PASSES TONIGHT...DRIER AND SOMEWHAT COOLER AIR WILL
FILTER INTO THE REGION SUNDAY. NOT GOING TO ADD ANY SHOWERS...BUT
COULD SEE A PASSING SHOWER OR SPRINKLE IN MAINLY SW MN SUNDAY
AFTERNOON AS AN UPPER LEVEL WAVE SWINGS BY. OTHERWISE...A LITTLE
BREEZY WITH HIGHS IN THE 80S. AS THIS WAVE PASSES A SECONDARY COOL
FRONT WILL WORK SOUTH ON SUNDAY NIGHT AND SHOULD BRING ADDITIONAL
DRY AIR. DEW POINTS WILL LIKELY FALL INTO THE 50S FOR MONDAY AND
HIGHS WILL LIKELY BACK INTO THE UPPER 70S IN SW MN TO THE MID 80S IN
SC SD.
IN THE LATTER PERIODS(THU/SUN)...STILL LOOKING LIKE A VERY AMPLIFIED
RIDGE MOVING INTO THE AREA WITH SEASONAL CONDITIONS EXPECTED. SHOULD
BE DRY ON THURSDAY AND FRIDAY...WITH AN INCREASING THREAT FOR
THUNDERSTORMS AS THE RIDGE MOVES EAST AND A TROF DEVELOPS OVER THE
ROCKIES. CONFIDENCE NOT EXCEEDINGLY HIGH AT THIS TIME...SO WILL ONLY
ADD SOME 20 TO 30 POPS FOR SATURDAY NIGHT INTO SUNDAY.
&&
.AVIATION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A FRONTAL BOUNDARY OVER
SOUTHEASTERN SOUTH DAKOTA...MAINLY AFTER 20Z...PUSHING TO THE SOUTH
AND EAST THROUGH THE EVENING. THE EXCEPTION TO THIS WILL BE ISOLATED
THUNDERSTORMS THAT MAY BE POSSIBLE ALONG HIGHWAY 14 THROUGH EARLY
AFTERNOON. MVFR CIGS AND VISBYS WILL BE POSSIBLE IN ANY
THUNDERSTORMS ACTIVITY THAT OCCURS.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IAZ001>003-012>014-
021-022-032.
MN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MNZ071-072-080-081-
089-090-097-098.
NE...NONE.
SD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR
SDZ039-040-054>056-060>062-065>067.Hazardous weather outlook, Jun 26, 10:21 AM CST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1121 AM CDT SAT JUN 26 2010
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1121 AM CDT SAT JUN 26 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
THERE IS A MODERATE RISK OF SEVERE STORMS TODAY. ISOLATED STORMS
ARE POSSIBLE LATE THIS MORNING INTO EARLY THIS AFTERNOON ALONG
HIGHWAY 14 FROM HURON TO BROOKINGS. THESE STORMS WILL BE CAPABLE
OF PRODUCING HAIL TO THE SIZE OF PING PONG BALLS AND WIND GUSTS
IN EXCESS OF 60 MPH. A WARM FRONT WILL DEVELOP ALONG HIGHWAY 34
OR JUST SLIGHTLY NORTH AND BECOME THE FOCUS FOR THUNDERSTORM
DEVELOPMENT AFTER 3PM. THESE STORMS WILL QUICKLY BECOME SEVERE
PRODUCING LARGE HAIL TO THE SIZE OF BASEBALLS AND TORNADOES.
STORMS WILL DEVELOP ALONG A COLD FRONT AFTER 4 PM ALONG A COLD
FRONT EXTENDING FROM MADISON TO LAKE ANDES. THESE STORMS WILL
ALSO BE SEVERE PRODUCING LARGE HAIL TO THE SIZE OF GOLF BALLS AND
ISOLATED TORNADOES. AS THESE STORMS SHIFT EAST....THEY ARE
EXPECTED TO EVOLVE INTO A SQUALL LINE WITH DAMAGING WIND OF 60 TO
80 MPH AND HAIL TO THE SIZE OF GOLF BALLS.
FLOODING...
FLOODING IS EXPECTED TO CONTINUE FOR AT LEAST THE NEXT SEVERAL
DAYS ALONG PARTS OF THE BIG SIOUX AND VERMILLION RIVERS IN
SOUTHEAST SOUTH DAKOTA...AS WELL AS PORTIONS OF THE LITTLE SIOUX
RIVER IN NORTHWEST IOWA. THE JAMES RIVER WILL REMAIN IN FLOOD FOR
THE FORESEEABLE FUTURE. AREAL FLOODING ALSO CONTINUES IN EAST
CENTRAL SOUTH DAKOTA FROM PREVIOUS HEAVY RAINFALL. ANY ADDITIONAL
RAIN FROM THUNDERSTORMS TODAY INTO TONIGHT MAY FURTHER AGGRAVATE
FLOODING CONDITIONS. A FLASH FLOOD WATCH HAS BEEN POSTED TONIGHT
FOR MUCH OF EAST CENTRAL AND SOUTHEAST SOUTH DAKOTA...SOUTHWEST
MINNESOTA AND EXTREME NORTHWEST IOWA FOR THIS ANTICIPATED
RAINFALL.
EXCESSIVE TEMPERATURES...
THE HEAT INDEX MAY APPROACH 105 DEGREES THIS AFTERNOON THROUGH
MUCH OF NORTHWEST IOWA...EXTREME SOUTHEAST SOUTH DAKOTA...AND
EXTREME NORTHEAST NEBRASKA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS WILL LIKELY DEVELOP OVER NORTHEAST AND EAST CENTRAL
SOUTH DAKOTA SATURDAY AFTERNOON. STORMS ARE THEN EXPECTED TO MOVE
ACROSS SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...AND
NORTHWEST IOWA SATURDAY EVENING. SOME THUNDERSTORMS ARE EXPECTED
TO BE SEVERE...CAPABLE OF PRODUCING VERY LARGE HAIL...STRONG
WINDS...AND TORNADOES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY THROUGH MIDNIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
BT
In the hours before
Local storm report, Jun 26, 12:46 PM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
146 PM CDT SAT JUN 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 5 E DE SMET 44.39N 97.45W
06/26/2010 E2.75 INCH KINGSBURY SD TRAINED SPOTTER
HAIL INCREASED TO BASEBALL SIZE. ENDED AROUND 140 PM.
&&
PSLocal storm report, Jun 26, 12:56 PM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
156 PM CDT SAT JUN 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM HAIL 2 NE LAKE PRESTON 44.38N 97.34W
06/26/2010 E2.75 INCH KINGSBURY SD TRAINED SPOTTER
QUARTER TO BASEBALL SIZE HAIL HAS LASTED THROUGH 153 PM
CDT.
&&
PSLocal storm report, Jun 26, 1:14 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
214 PM CDT SAT JUN 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 3 NW ARLINGTON 44.39N 97.17W
06/26/2010 M1.75 INCH KINGSBURY SD TRAINED SPOTTER
A FEW VERY LARGE HAILSTONES.
&&
PSLocal storm report, Jun 26, 2:04 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
304 PM CDT SAT JUN 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM HAIL 7 NNE BRUCE 44.53N 96.82W
06/26/2010 E1.00 INCH BROOKINGS SD PUBLIC
&&
KWEISSERLocal storm report, Jun 26, 2:54 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
354 PM CDT SAT JUN 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL 4 NNE BADGER 44.54N 97.19W
06/26/2010 E1.25 INCH KINGSBURY SD PUBLIC
HAIL STONES RANGED FROM QUARTER TO HALF DOLLAR SIZE.
&&
TRMLocal storm report, Jun 26, 3:20 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 PM CDT SAT JUN 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM HAIL 6 E ARMOUR 43.32N 98.22W
06/26/2010 E1.00 INCH DOUGLAS SD TRAINED SPOTTER
&&
BTEvent by event
10 thunderstorm wind, 4 flash flood, 1 hail, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Lincoln
- When
- June 26, 3:50 PM CST
- Where
- Lincoln County, 7.66 mi N of Hendricks
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 44.620, -96.440
Thunderstorm winds blew the roofs off several grain bins. The winds were accompanied by small hail.
Thunderstorm Wind, Lyon
- When
- June 26, 4:20 PM CST
- Where
- Lyon County, 0.85 mi SE of Taunton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 44.590, -96.060
Thunderstorm winds blew sown power lines, causing a power outage. The winds also caused tree damage, including large limbs blown down.
Thunderstorm Wind, Lyon
- When
- June 26, 4:30 PM CST
- Where
- Lyon County, 0.49 mi W of Marshall
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.450, -95.790
Thunderstorm Wind, Lyon
- When
- June 26, 4:35 PM CST
- Where
- Lyon County, 0.49 mi W of Marshall
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.450, -95.790
Thunderstorm Wind, Lyon
- When
- June 26, 4:50 PM CST
- Where
- Lyon County, 0.85 mi SE of Ghent
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 44.510, -95.870
Thunderstorm winds blew over a van on Highway 68. The winds also caused tree damage.
Hail, Lyon
- When
- June 26, 5:00 PM CST
- Where
- Lyon County, 1.21 mi NW of Lynd
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.390, -95.900
Flash Flood, Lyon
- When
- June 26, 5:50 PM CST to 8:00 PM CST
- Where
- Lyon County, 2.07 mi N of (Mml)ryan Fld Marsha to 2.3 mi S of (Mml)ryan Fld Marsha
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.480, -95.820
Heavy rain caused flash flooding and the resulting closing of numerous streets in Marshall.
Thunderstorm Wind, Murray
- When
- June 26, 6:00 PM CST
- Where
- Murray County, 2.94 mi NNW of Currie
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.110, -95.690
Thunderstorm winds caused tree damage, including up to 8 inch diameter branches blown down.
Thunderstorm Wind, Rock
- When
- June 26, 6:06 PM CST
- Where
- Rock County, 1.47 mi SSE of Luverne
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.650, -96.210
Thunderstorm Wind, Rock
- When
- June 26, 6:18 PM CST
- Where
- Rock County, 1.47 mi SSE of Luverne
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.650, -96.210
Thunderstorm Wind, Nobles
- When
- June 26, 6:39 PM CST
- Where
- Nobles County, 5.01 mi E of Ellsworth
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.520, -95.920
Thunderstorm winds caused tree damage and picked up debris.
Funnel Cloud, Nobles
- When
- June 26, 6:39 PM CST
- Where
- Nobles County, 5.01 mi E of Ellsworth
- Reported by
- Trained Spotter
- Coordinates
- 43.520, -95.920
Thunderstorm Wind, Nobles
- When
- June 26, 7:00 PM CST
- Where
- Nobles County, 0.69 mi N of Worthington
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.630, -95.600
Thunderstorm winds caused tree damage, including several trees blown down.
Flash Flood, Nobles
- When
- June 26, 7:06 PM CST to 9:30 PM CST
- Where
- Nobles County, 3.65 mi NE of Ellsworth to 6.07 mi SE of Ellsworth
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 43.550, -95.960
Heavy rain caused flash flooding of several gravel and paved rural roads.
Flash Flood, Nobles
- When
- June 26, 7:20 PM CST to 9:30 PM CST
- Where
- Nobles County, 2.59 mi WNW of (Otg)worthington Arp to 1.22 mi E of Org
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 43.660, -95.630
Heavy rain caused flash flooding of several streets in the city of Worthington.
Flash Flood, Cottonwood
- When
- June 26, 7:30 PM CST to 9:30 PM CST
- Where
- Cottonwood County, 2.94 mi NNW of Mountain Lake to 2.94 mi W of Mountain Lake
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 43.970, -94.950
Heavy rain caused flash flooding of a rural road and adjoining low areas.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in South Dakota, June 26, 2010$576,000 · EF0 · 53 events
- Flash Flooding and Damaging Winds in Iowa, June 26 to 27, 2010$1.1 million · 65 kt wind · 20 events
- Hail in South Dakota, June 26, 2010$1.6 million · 1.75 in hail · 5 events
- Tornadoes and Flash Flooding in Minnesota, June 26 to 27, 2010$210,000 · EF0 · 39 events
- Excessive Heat in Missouri, June 26 to 27, 201010 injured · 4 events
- Flash Flood and Hail in North Carolina, June 26, 2010$290,000 · 1 in hail · 10 events
- Damaging Wind and Lightning Strikes in Georgia, June 26, 2010$277,000 · 3 events
- Hail and Damaging Winds in Tennessee, June 26, 2010$178,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in North Dakota, June 26, 2010$117,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Minnesota, June 26, 2010$98,000 · 70 kt wind · 13 events
- Flash Flooding and Hail in South Dakota, June 26, 2010$50,000 · 2 in hail · 25 events
- Tornadoes and Hail in Minnesota, June 26, 2010EF1 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246215, 246220, 246232, 246235, 246389, 246399, 246434, 246440, 246442, 246466, 246498, 246499, 246516, 246523, 246538, 246545.